Hail, Curry
- When
- April 29, 2:17 PM MST to 2:25 PM MST
- Where
- Curry County, Clovis
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.410, -103.200
Nickel size hail was reported in Clovis.
Sufficient low level moisture and instability over eastern New Mexico on April 29th interacted with dry, southwest flow arriving from the west to produce the first significant dry line thunderstorms of the 2018 spring season. A cumulus field first developed along the area from near Ruidoso north to Santa Rosa and Harding County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Sufficient low level moisture and instability over eastern New Mexico on April 29th interacted with dry, southwest flow arriving from the west to produce the first significant dry line thunderstorms of the 2018 spring season. A cumulus field first developed along the area from near Ruidoso north to Santa Rosa and Harding County. Showers and thunderstorms began developing as the dry line moved eastward toward Roswell, Fort Sumner, and Tucumcari. A secondary area of showers and thunderstorms develop ahead of this line from Roosevelt County northward into Curry County. The most severe storms slammed the Clovis area with one to two inch hail, torrential rainfall, and gusty winds. Tucumcari also saw outflow wind gusts reach over 60 mph with significant blowing dust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 29, 1:26 PM MST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 226 PM MDT Sun Apr 29 2018 .SYNOPSIS... Sharp trough moving into the Great Basin tonight will lift northeast Monday, sweeping most of the moisture out of NM. The next storm will organize over the southern Great Basin Monday night and Tuesday before lifting northeast Wednesday, with the trough axis crossing NM Thursday. A pretty good swath of precipitation should impact western and north central areas Tuesday night through Wednesday night, diminishing over northern areas Thursday. Huge differences in the long range models as to what happens next weekend. GFS has a storm passing to our south while the ECMWF and CMC have weak ridging. && .DISCUSSION... Showers and thunderstorms fighting hard to develop over the eastern plains from Capulin to Roy. Santa Rosa, western De Baca to Roswell. The farther east they go the stronger they will be, with a few storms possibly going severe close to the TX border late this afternoon and early this evening. West and central areas will be dry and comfortably cool tonight. A dry, breezy to windy and mild day Monday, setting the stage for fire weather concerns across central and eastern areas. Winds will reach advisory levels in the northeast. A closed low will form over Utah Monday, organizing and deepening as it heads south to near or west of Las Vegas, NV by late Tuesday. It will lift northeast and weaken Wednesday, with a trough crossing NM Thursday. West through north central regions of NM will be favored for convection starting Tuesday night, and continuing into Thursday. Temperatures will gradually lower from Tuesday through Thursday. Breezy to windy conditions in central and eastern areas will mean more fire weather concerns through Thursday. Friday will be dry and warmer. Then the models diverge on next weekends forecast. The GFS develops a big closed low over Baja CA Saturday, drawing moisture north ahead of it, which results in decent precipitation over the west and south central through the weekend. The ECMWF and CMC have a ridge over the state, although the CMC has a decent amount of QPF from return flow moisture by Sunday over the west. Cut back on the Superblend POPs Saturday into early next week, which seemed to favor the GFS and not factor in the dry ECMWF. CHJ && .FIRE WEATHER... ...RED FLAG WARNING MONDAY AFTERNOON OVER MUCH OF WESTERN AND CENTRAL NEW MEXICO... ...FIRE WEATHER WATCH TUESDAY OVER MUCH OF THE AREA... The critical fire weather pattern remains in place with fire growth highly likely through Wednesday. SW winds have already strengthened over western NM reaching advisory at Gallup, with very high MixHgts present over the entire state. A line of convection has begun just east of the ctrl mtn chain where dry ltg and gusty erratic downburst winds will be the main concern through this evening. Convective tstorms will individually move to NE with the line of storms itself shifting east into TX by this evening. The dry-line shifts east Monday with critical fire weather expanding over eastern NM. MixHgts remain very high with ventrates also remaining excellent. Haines6 will also be present over much the state tomorrow, with MinRH likely dipping below 10% state wide except atop the northern mtn peaks. SW winds will also expand east with the strongest sustained winds 25-30kts across the NE plains of NM. By Tuesday, an upper low moving over the lower CO river basin will bring another windy day across much of the state. The one limiting factor for higher wind speeds will be high cloud cover moving over the state limiting mixing. Regardless, critical fire weather conditions are expected across much eastern and central NM again Tuesday afternoon. The west will likely see an hour or two of critical Tuesday afternoon as well. Another round of critical is likely across the east Wednesday as the low begins to open up over AZ. Some wetting precip is also likely across western and northwestern NM Wednesday with chances for showers lingering through Thursday across the northern mtns. Long range, the forecast becomes very unclear with model divergence very high. The GFS closes off a new low over the Baja spinning up beneficial Gulf moisture into NM, while the ECMWF does not and we stay dry into next weekend. So stay tuned as the forecast evolves beyond Thursday. 24 && .AVIATION... 18Z TAF CYCLE Winds are picking up and will peak at around 20-30kts for most locations with gusts up to 40kts possible this afternoon. Areas of BLDU could reduce visibilities at times for western locations, including KGUP, KFMN, KGNT this afternoon.Sct cumulus field has already begun building over the central mtn chain with a few lightning strikes already observed in the cluster moving off the Sacramento's. Sct tstorms are expected across the east, potentially bringing strong downburst winds to KROW, KCVS, and KCVN this afternoon and early evening. Convection should move off into TX entirely by 03-06Z. South winds remain strong across the east overnight into Monday. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 44 72 42 70 / 0 0 5 5 Dulce........................... 39 67 38 67 / 0 0 5 10 Cuba............................ 40 67 38 67 / 0 0 0 0 Gallup.......................... 38 71 34 68 / 0 0 0 5 El Morro........................ 38 66 35 64 / 0 0 0 10 Grants.......................... 39 71 35 69 / 0 0 0 0 Quemado......................... 38 69 38 64 / 0 0 0 0 Glenwood........................ 44 77 44 74 / 0 0 0 0 Chama........................... 35 62 30 61 / 0 0 5 5 Los Alamos...................... 45 68 44 67 / 0 0 0 0 Pecos........................... 43 67 41 66 / 0 0 0 0 Cerro/Questa.................... 39 64 34 64 / 5 0 0 0 Red River....................... 36 54 31 54 / 0 0 0 0 Angel Fire...................... 32 62 26 62 / 0 0 0 0 Taos............................ 37 70 33 70 / 0 0 0 0 Mora............................ 41 66 37 66 / 0 0 0 0 Espanola........................ 44 74 44 73 / 0 0 0 0 Santa Fe........................ 44 68 43 67 / 0 0 0 0 Santa Fe Airport................ 41 72 41 71 / 0 0 0 0 Albuquerque Foothills........... 47 76 48 74 / 0 0 0 0 Albuquerque Heights............. 50 77 50 75 / 0 0 0 0 Albuquerque Valley.............. 46 79 45 77 / 0 0 0 0 Albuquerque West Mesa........... 49 78 47 76 / 0 0 0 0 Los Lunas....................... 40 80 40 77 / 0 0 0 0 Rio Rancho...................... 48 78 48 76 / 0 0 0 0 Socorro......................... 50 82 50 78 / 0 0 0 0 Sandia Park/Cedar Crest......... 44 71 46 69 / 0 0 0 0 Tijeras......................... 41 74 42 71 / 0 0 0 0 Moriarty/Estancia............... 36 76 37 74 / 0 0 0 0 Clines Corners.................. 40 71 38 69 / 0 0 0 0 Gran Quivira.................... 43 74 44 71 / 0 0 0 0 Carrizozo....................... 49 76 50 73 / 0 0 0 0 Ruidoso......................... 44 72 44 69 / 0 0 0 0 Capulin......................... 42 73 37 73 / 5 0 0 5 Raton........................... 39 76 35 76 / 5 0 0 5 Springer........................ 39 76 36 75 / 5 0 0 0 Las Vegas....................... 42 71 38 69 / 0 0 0 0 Clayton......................... 49 80 46 78 / 10 5 5 5 Roy............................. 46 75 43 74 / 10 0 0 0 Conchas......................... 49 81 48 82 / 5 0 0 0 Santa Rosa...................... 45 80 45 78 / 5 0 0 0 Tucumcari....................... 53 86 50 85 / 20 0 0 0 Clovis.......................... 52 83 49 82 / 30 5 5 5 Portales........................ 52 83 50 83 / 30 5 5 5 Fort Sumner..................... 51 84 50 82 / 10 0 0 0 Roswell......................... 51 89 50 86 / 10 0 0 5 Picacho......................... 50 80 49 78 / 5 0 0 0 Elk............................. 47 79 48 74 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for the following zones... NMZ101-103-105>107-109. Fire Weather Watch from Monday morning through Monday evening for the following zones... NMZ103>109. Wind Advisory until 7 PM MDT this evening for the following zones... NMZ502-505-527-530. && 40/24
Hazardous Weather Outlook National Weather Service Albuquerque NM 312 AM MDT Sun Apr 29 2018 NMZ501>540-301130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 312 AM MDT Sun Apr 29 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong to severe storms are possible near the Texas border this afternoon and evening, with large hail and damaging winds being the primary threats. A red flag warning is in effect this afternoon and early evening for much of central New Mexico where low relative humidity values combined with strong south winds will create critical fire weather conditions. .DAYS TWO THROUGH SEVEN...Monday through Saturday Critical fire weather conditions are possible Monday afternoon and early evening across a larger portion of central and northern New Mexico, with windier conditions forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 33
Special Weather Statement National Weather Service Albuquerque NM 149 PM MDT SUN APR 29 2018 NMZ533-537-539-292015- Eastern Lincoln County-Guadalupe County-De Baca County- 149 PM MDT SUN APR 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN...WEST CENTRAL DE BACA AND SOUTH CENTRAL GUADALUPE COUNTIES... At 148 PM MDT, a strong thunderstorm was located 11 miles north of Ramon, or 22 miles southeast of Vaughn, moving northeast at 15 mph. Wind gusts of 50 to 55 mph, dime size hail, and blowing dust are possible with this storm. This storm will remain over mainly rural areas of northeastern Eastern Lincoln County...south central Guadalupe County and west central De Baca County Counties. This includes Highway 285 between Mile Markers 178 and 185. Guyer
Special Weather Statement National Weather Service Albuquerque NM 219 PM MDT SUN APR 29 2018 NMZ538-292045- Chaves County Plains- 219 PM MDT SUN APR 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHAVES COUNTY... At 218 PM MDT, a strong thunderstorm was located 10 miles northwest of Bitter Lake Wildlife Refuge, or 11 miles north of Roswell, moving northeast at 20 mph. Wind gusts up to 50 mph, pea size hail, and areas of blowing dust are possible with this storm. Locations impacted include... Northern Roswell and Bitter Lake Wildlife Refuge. This includes Highway 285 between Mile Markers 116 and 127. Guyer
Special Weather Statement National Weather Service Albuquerque NM 259 PM MDT SUN APR 29 2018 NMZ532>534-292115- Eastern San Miguel County-Guadalupe County-Quay County- 259 PM MDT SUN APR 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SAN MIGUEL... WESTERN QUAY AND NORTHEASTERN GUADALUPE COUNTIES... At 259 PM MDT, a strong thunderstorm was located near Newkirk, or 27 miles northeast of Santa Rosa, moving northeast at 15 mph. Wind gusts up to 50 mph, half inch hail, and blowing dust are possible with this storm. Locations impacted include... Newkirk and Montoya. This includes Interstate 40 between Mile Markers 295 and 315. Guyer
Special Weather Statement National Weather Service Albuquerque NM 303 PM MDT SUN APR 29 2018 NMZ533-537-292130- Guadalupe County-De Baca County- 303 PM MDT SUN APR 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DE BACA AND EAST CENTRAL GUADALUPE COUNTIES... At 303 PM MDT, a strong thunderstorm was located 13 miles north of Sumner Lake State Park, or 20 miles southeast of Santa Rosa, moving northeast at 30 mph. Wind gusts up to 50 mph, half inch hail, and blowing dust are possible with this storm. This storm will remain over mainly rural areas of east central Guadalupe County and north central De Baca County Counties. Guyer
The Cannon AFB radar (KFDX), 46 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
10 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported in Clovis.
Penny size hail was reported in Clovis.
Quarter size hail was reported in Clovis.
Ping pong ball size hail was reported in Clovis.
Several rounds of hail ranging from penny to ping pong ball size impacted the northeast side of Clovis.
A second round of quarter size hail was reported in Clovis.
Quarter size hail was reported in Clovis.
Half dollar size hail was reported in Clovis.
The maximum size hail of two inches from a severe storm in Clovis was reported near Llano Estacado and Norris.
A spotter reported a thunderstorm outflow wind gust up to 60 mph along with pea size hail and significant blowing dust.
The Tucumcari airport reported a peak thunderstorm wind gust of 61 mph.
Hail up to the size of golfballs broke skylights out of a home near Vivian and Cain. Cost of damage is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742682, 742683, 742684, 742685, 742686, 742687, 742688, 742689, 742690, 742692, 742693, 742691.